Heroin Epidemic

by Ashepherd on Novembre 4, 2016 - 1:36am

The number of heroin overdoses have been rising quickly over the last few months. In Erie County, NY there were almost 600 opiate overdose deaths by April of 2016 this includes heroin and prescription opiates such as morphine, oxycodone, and methadone. There was 39% increase in heroin related deaths in 2012-2013. This number has continued to rise; Opiate overdoses have doubled in the last year all over the country. Officials are saying that the country is facing a heroin epidemic.

Many of the heroin overdoses have gone viral on social media sites like Facebook, because of the fact that, people have been overdosing in front of their children. Recently in Indiana there was a woman found dead in her car holding a syringe with her child in the backseat. There was another photo that circulated the internet of two parents overdosed in their car with their four-year-old in the backseat.  The picture was released by an Ohio police department in hopes of raising awareness of the dangers of heroin.

            There have been many incidents in which people were using heroin while driving. In Fishkill, NY a man crashed his car while under the influence of heroin. This is one of many accidents caused by heroin use. In several different states, there have been accident in which people were found with needles still in their arms. Currently in Fort Thomas, Ohio people using heroin and driving are causing more accidents than drunk drivers. Ohio has become the center of the opiate epidemic.

            Because of the increase of heroin and prescription opiate related deaths states have been offering narcan training to many people. You do not need to be a medical professional in order to give someone narcan; the American Medical Association has promoted people getting trained to administer narcan. Narcan is an antidote to opioids, it stops the effects of opioids and reverses the overdose. Narcan can be injected like an EpiPen would be or used as a nasal spray. The antidote cannot be used to get high and it has no negative effects on someone who is not under the influence of an opiate.

http://ktla.com/2016/09/14/child-in-viral-overdose-pictures-to-get-new-home/

http://buffalonews.com/2016/04/05/on-track-for-570-opiate-deaths-in-2016-erie-county-steps-up-response/

About the author